Alert archive / Oregon / Special Weather Statements in 2021
Special Weather Statement, NWS Medford, OR
NWS Medford, OR issued this special weather statement at Aug 5, 2021, 3:56 PM PDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 3:56 PM PDT (22:56 UTC)
- Expired
- Aug 5, 2021, 5:00 PM PDT
- In force
- 64 min
- Issued by
- NWS Medford, OR
- Hail
- 0.50 in
- Wind
- 50
The radar
The Medford radar (KMAX), 141 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -621 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442
WWUS86 KMFR 052256
SPSMFR
Special Weather Statement
National Weather Service Medford OR
356 PM PDT Thu Aug 5 2021
ORZ030-060000-
Northern and Eastern Klamath County and Western Lake County OR-
356 PM PDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southwestern Lake
and southeastern Klamath Counties through 500 PM PDT...
At 355 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bly, or 35 miles east of Klamath Falls, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Happy Camp Campground, Cottonwood Meadows Campground, Cox Pass,
Quartz Mountain Snow Park, Beatty, Sprague River Park, Lofton
Reservoir Campground and Bly.
This includes Klamath-Lakeview Highway 140 in Oregon between mile
markers 39 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4223 12130 4244 12131 4253 12068 4226 12062
TIME...MOT...LOC 2255Z 259DEG 15KT 4234 12110
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
StavishWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:02 PM PDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 5, 2:02 PM PDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Medford OR
202 PM PDT Thu Aug 5 2021
.DISCUSSION...05/12Z NAM/GFS/EC in.
A little taste of fall...a very little one...in the short term,
but summer returns in full force in the medium range.
The short term forecast is a tale of two long wave upper troughs.
The first one is moving onshore now. Short waves moving through
the trough will primarily impact northern California, but there
will be some activity in Oregon as well.
There were some thunderstorms this morning northwest of Roseburg.
The best dynamics are now moving to the east side, and that,
combined with surface heating, will support more widespread
thunderstorm activity there this afternoon and evening. Convection
has already kicked off over the Cascades with a thunderstorm near
Crater Lake. Other CB wannabes are blooming over the southern
Cascades and Shasta Valley.
Model soundings support the possibility that a few of these
storms may become strong or even severe with winds gusting to 60
mph and large hail possible. The Storm Prediction Center has put
most of Klamath and Lake Counties into a marginal risk zone for
severe thunderstorms, and most of the rest of the Medford forecast
area at risk for general non-severe thunderstorms. The
thunderstorms will diminish this evening, and that should be it as
far as thunderstorms go for at least the next week.
Another impact today will be winds, especially east of the
Cascades and in the Shasta Valley. Low humidities combined with
gusty winds will create fire weather concerns this afternoon and
evening.
Then there is the smoke. It will continue across most of the area
today with ongoing wildfires scattered across the area.
Flow aloft will become northwesterly behind the trough, and a weak
short wave will push a front onshore Friday morning. This may
bring some light precipitation to the coast and Umpqua Basin, but
amounts, if any, will be quite light. Temperatures will start to
rebound. High temperatures will be near normal over most of the
area, then up to around 5 degrees above normal over Siskiyou,
Josephine, and Jackson counties.
Flow aloft will become zonal Saturday as the next trough
approaches. It will be dry with warmer temperatures, inland highs
will be 5 to 10 degrees above normal.
The second trough will move onshore Saturday night (GFS) or Sunday
(EC). This one will be weaker than today's system. The associated
surface front will mostly likely be dry. If any precipitation does
fall, it will be very light and limited to the north coast and
Coast Range. It will cool things down again, and inland highs
will be back down to around normal values.
That's it for the break though. It's back to hot weather for the
first half of next week, with inland highs warming back up to 5 to
15 degrees above normal. Wednesday and Thursday will be very hot.
No thunderstorms though.
&&
.AVIATION...For the 05/18Z TAF Cycle...Smoke and haze will
continue to reduce visibilities across the region. Look for IFR to
MVFR visibilities during the day from the thick smoke and haze
moving in from California. Elsewhere, LIFR and IFR visibilities
remain along the coast through this morning. We're expecting those
visibilities to improve later this afternoon. However, cloud
cover from the storms around the region may keep the fog and mist
from clearing out along the coast this afternoon.
Elsewhere, thunderstorms will continue to fire up across the region
today as a low moves through southern Oregon. Some of those storms
are already ongoing near KRBG and KEUG. Look for more storms to pop
up east of the Cascades and perhaps in northern California later
this afternoon.
By tonight and the end of the TAF period, most of the smoke should
be moving towards the south east as the low will change the overall
flow pattern. KMFR will be at highest risk to fall under a thick
smoke plume by Friday morning and afternoon.
-Smith
&&
.MARINE...Updated 200 PM PDT Thursday 5 August 2021...Low seas
will continue through Thursday night into Friday morning. Then,
northerly winds then increase south of Cape Blanco Friday
afternoon with steep seas possible as a thermal trough redevelops
near shore. Seas will be around 6 to 7 feet just off shore of
Brookings after the north winds strengthen. We did consider a
small craft advisory, but felt seas were a little too low to issue
one. North winds will strengthen through the weekend with
building seas, then gradually weaken Monday into mid-week.
-Smith
&&
.FIRE WEATHER...Updated 200 PM Thursday 5 August 2021...Today is a
big transition day and the last "heads up" fire weather weather day
for at least the next few days. An upper level trough is pushing
through the region at this time, bringing multiple elements of
concern with it. Red Flag Warnings are in place for Fire Weather
Zones (FWZ) 624, 625, 285 and it's sort a hybrid product. The first
few hours of the Red Flag Warning (it's valid from noon to 10 pm
today) will be for strong winds with low RH, then transition to
abundant lightning on dry fuels.
An upper level trough is currently pushing through the region, and
this is what is responsible for the critical weather today. We'll
transition from a persistent hot, dry, south-southwesterly flow
pattern to a more seasonal west to northwest flow pattern with
cooler temperatures, seasonal humidities and more typical afternoon
breezes through at least the weekend.
Indications of this change to west/northwest flow aloft can already
be seen on satellite with a subtle shift in the smoke aloft. Winds
at the surface are expected to shift as well as this trough
traverses the area, which is one element of concern. The other
concern today is the thunderstorm potential. We've already seen some
morning thunderstorms fire up over portions of eastern FWZ 616 due
to some elevated instability and am expecting the outflow from this
earlier convection to kick off more isolated storms along and west
of the Cascades through this afternoon. The focus for scattered
activity, however, remains east of the Cascades across FWZ 624 and
625, and possibly into the northern portions of 285 though
confidence is not as high for scattered coverage there. Although
gusty erratic winds are always a concern with any thunderstorms,
atmospheric elements are in place that could bring even stronger
outflow winds today and strong damaging winds are possible with
storms east of the Cascades. Of course the wildcard in all of this
is the concentration of smoke across the region. If thick enough, it
can inhibit surface heating thus limiting instability and we've also
seen smoke be an inhibiting factor in thunderstorm development.
However, there are some strong dynamics associated with this trough
and based on earlier convective activity, these dynamics could
overcome the inhibiting factors of smoke.
As previously mentioned, the weather pattern will be drastically
different over the coming days and we'll see more stable conditions
through the weekend. The next feature we'll be keeping an eye on is
a mostly dry front expected to move through the area late Saturday
into Sunday. The strongest dynamics and upper trough look to pass
through northern Oregon and Washington so we aren't expecting much
in the way of precipitation and no thunderstorms are expected with
this trough at this time. Currently models are bringing this system
through during the overnight hours, and this will hopefully mitigate
any concerns of strong winds with low RH that typically accompany
this pattern. A quick look at what's to come next week shows that
upper level ridging returning along with hot temperatures and low
humidities. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for
ORZ624-625.
CA...Red Flag Warning until 10 PM PDT this evening for CAZ285.
Pacific Coastal Waters...None.
15/15/11In the hours before
Special weather statement, Aug 5, 2:18 PM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Medford OR
218 PM PDT Thu Aug 5 2021
ORZ029-030-052145-
Northern and Eastern Klamath County and Western Lake County OR-
Klamath Basin OR-
218 PM PDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of west central Lake
and central Klamath Counties through 245 PM PDT...
At 218 PM PDT, Doppler radar was tracking a strong thunderstorm near
Head Of The River Campground, or 32 miles east of Crater Lake, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Head Of The River Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4274 12163 4291 12154 4285 12116 4260 12129
TIME...MOT...LOC 2118Z 290DEG 13KT 4280 12149
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STOCKTONSpecial weather statement, Aug 5, 3:02 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service Medford OR
302 PM PDT Thu Aug 5 2021
ORZ029>031-052230-
Central and Eastern Lake County OR-
Northern and Eastern Klamath County and Western Lake County OR-
Klamath Basin OR-
302 PM PDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of northwestern Lake and
central Klamath Counties through 330 PM PDT...
At 300 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Silver Creek Marsh
Campground to 9 miles southeast of Head Of The River Campground.
Movement was north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Head Of The River Campground, Silver Creek Marsh Campground, Silver
Lake, East Bay Campground, Jackson Creek Forest Camp, Antler
Campground And Trailhead, Farm Well Campground And Trailhead and
Thompson Reservoir Campground.
This includes Highway 31 in Oregon between mile markers 35 and 63,
and near mile marker 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4345 12075 4269 12084 4241 12166 4315 12152
TIME...MOT...LOC 2200Z 189DEG 8KT 4311 12120 4265 12128
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
StavishSpecial weather statement, Aug 5, 3:52 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Medford OR
352 PM PDT Thu Aug 5 2021
ORZ030-031-052345-
Central and Eastern Lake County OR-
Northern and Eastern Klamath County and Western Lake County OR-
352 PM PDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of northwestern Lake
County through 445 PM PDT...
At 351 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Summer Lake Wildlife Area, or 57 miles southeast
of La Pine, moving east at 15 to 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crack In The Ground, Silver Lake, Farm Well Campground And Trailhead,
Summer Lake Safety Rest Area, Summer Lake Wildlife Area and Summer
Lake.
This includes Highway 31 in Oregon between mile markers 41 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4290 12095 4318 12116 4349 12055 4302 12017
TIME...MOT...LOC 2251Z 259DEG 15KT 4310 12066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
StavishSpecial weather statement, Aug 5, 3:56 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Medford OR
356 PM PDT Thu Aug 5 2021
ORZ030-060000-
Northern and Eastern Klamath County and Western Lake County OR-
356 PM PDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southwestern Lake
and southeastern Klamath Counties through 500 PM PDT...
At 355 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bly, or 35 miles east of Klamath Falls, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Happy Camp Campground, Cottonwood Meadows Campground, Cox Pass,
Quartz Mountain Snow Park, Beatty, Sprague River Park, Lofton
Reservoir Campground and Bly.
This includes Klamath-Lakeview Highway 140 in Oregon between mile
markers 39 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4223 12130 4244 12131 4253 12068 4226 12062
TIME...MOT...LOC 2255Z 259DEG 15KT 4234 12110
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
StavishThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:18 PM PDT | Special Weather Statement | MFR | Klamath | 27 min |
| Aug 5, 3:02 PM PDT | Special Weather Statement | MFR | Klamath | 28 min |
| Aug 5, 3:52 PM PDT | Special Weather Statement | MFR | Lake | 53 min |
Nearby
Special Weather Statements in Oregon, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.